Alert archive / Hawaii / Flash Flood Warnings in 2023
Flash Flood Warning 9, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Feb 4, 2023, 9:16 AM HST for Honolulu County, Hawaii. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 4, 2023, 9:16 AM HST (19:16 UTC)
- Expired
- Feb 4, 2023, 11:26 AM HST
- In force
- 2 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 82 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 7.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1209 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 544 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
572
WGHW50 PHFO 041916
FFWHFO
HIC003-042145-
/O.NEW.PHFO.FF.W.0009.230204T1916Z-230204T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
916 AM HST Sat Feb 4 2023
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Oahu in Honolulu County
* Until 1145 AM HST.
* At 916 AM HST, radar indicated heavy rain continuing over Oahu
with rain rates of 1 to 2 inches per hour over saturated ground.
The stream gage at Waiahole Stream indicated a significant rise in
water level, and the level at Waikane Stream was increasing as
well. Rainfall has also been occurring over urban areas on the
south side of the island that will produce flooding impacts on
roads and poor drainage areas.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are
possible in steep terrain.
* This warning includes the entire island of Oahu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of drainage
ditches and streams, streets, highways, properties, and other low
lying spots.
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
This warning may need to be extended beyond 1145 AM HST if flooding
persists.
This Flash Flood Warning replaces the previously issued Flood
Advisory that was in effect for The island of Oahu in Honolulu
County.
LAT...LON 2129 15812 2136 15815 2148 15825 2153 15825
2158 15830 2160 15813 2173 15798 2155 15783
2147 15783 2143 15779 2147 15778 2147 15771
2141 15773 2134 15768 2131 15764 2125 15769
2125 15772 2127 15773 2124 15782 2131 15791
FLASH FLOOD...RADAR INDICATED
$$
KODAMA2 follow-up statements
705
WGHW70 PHFO 042024
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1024 AM HST Sat Feb 4 2023
HIC003-042145-
/O.CON.PHFO.FF.W.0009.000000T0000Z-230204T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
1024 AM HST Sat Feb 4 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM HST THIS
MORNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY...
At 1024 AM HST, radar and rain gages indicated heavy rainfall
continuing over Oahu. Rain rates were 1 to 3 inches over the central
Koolau Range and leeward Oahu from Ewa to Nanakuli. Several gages
showed significant rises in water levels, including Waiahole Stream,
Moanalua Stream, and Kalihi Stream. Heavy rainfall may continue into
the afternoon hours.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
This warning includes the entire island of Oahu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of drainage
ditches and streams, streets, highways, properties, and other low
lying spots.
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
LAT...LON 2129 15812 2136 15815 2148 15825 2153 15825
2158 15830 2160 15813 2173 15798 2155 15783
2147 15783 2143 15779 2147 15778 2147 15771
2141 15773 2134 15768 2131 15764 2125 15769
2125 15772 2127 15773 2124 15782 2131 15791
FLASH FLOOD...RADAR INDICATED
$$
KODAMA378
WGHW70 PHFO 042126
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1126 AM HST Sat Feb 4 2023
HIC003-042136-
/O.CAN.PHFO.FF.W.0009.000000T0000Z-230204T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
1126 AM HST Sat Feb 4 2023
...FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY HAS
BEEN REPLACED WITH A FLOOD ADVISORY...
Heavy rainfall has eased and stream levels are lowering. However,
runoff and standing water levels will remain elevated for several
more hours. Thus, a Flood Advisory has been issued to replace the
warning that was in effect.
LAT...LON 2129 15812 2136 15815 2148 15825 2153 15825
2158 15830 2160 15813 2173 15798 2155 15783
2147 15783 2143 15779 2147 15778 2147 15771
2141 15773 2134 15768 2131 15764 2125 15769
2125 15772 2127 15773 2124 15782 2131 15791
$$
KODAMAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 4, 6:14 AM HST, 3 hours 2 minutes earlier.
Area forecast discussion, Feb 4, 6:14 AM HST, 3 hours 2 minutes before
Area Forecast Discussion...UPDATED National Weather Service Honolulu HI 614 AM HST Sat Feb 4 2023 .UPDATE... Increased the chance of thunderstorms through the morning for Kauai and surrounding waters based on current radar and lightning observations. && .SYNOPSIS... Unstable, wet trade wind weather expected through this weekend with locally heavy showers and isolated thunderstorms possible, mainly over the western end of the state. A more typical trade wind pattern will return for next week. && .PREV DISCUSSION.../ISSUED 317 AM HST Sat Feb 4 2023/ Currently at the surface, a 1029 mb high is located around 900 miles north of Honolulu, while a trough of low pressure is positioned over the western end of the state. These features are producing moderate to locally breezy trade winds in unsheltered areas across the island chain early this morning. Infrared satellite imagery shows mostly cloudy to overcast conditions. Radar imagery shows scattered to numerous showers affecting windward slopes and coasts, with a few showers reaching leeward areas at times. Additionally, a few thunderstorms have developed in the vicinity of Kauai and Oahu overnight. Main short term focus continues to revolve around rain and thunder chances. The trough over the western islands will gradually shift westward and dampen out today, while the strong high shifts eastward well to the north of the state. As a result, we should see breezy trades develop across the entire island chain today. Strong high pressure will anchor northeast of the islands Sunday through late next week, keeping breezy trade winds blowing across the state. As for the remaining weather details, mid and upper level troughing will slide slowly eastward just to the south of the smaller islands today and tonight, then pass over the Big Island on Sunday. The airmass will remain unstable and moist enough through Saturday, that a few thunderstorms will be possible, with the highest chances for some downpours and thunder over the western islands in closest proximity to the surface trough. The airmass will gradually stabilize from northwest to southeast down the island chain Saturday night and Sunday, with showery conditions and a slight chance of thunderstorms continuing over the Big Island. Mid and upper level ridging will continue to stabilize the airmass Sunday night, with fairly typical trade wind weather featuring mainly windward showers and the occasional leeward spillover prevailing through late next week. && .AVIATION... A weakening surface trough will continue to drift into the islands today as an upper level low slowly moves eastward across the island chain through Sunday. Enhanced showers will continue to produce periods of MVFR/IFR conditions mainly over the western islands from Kauai to Molokai. Increasing shower trends will spread brief periods of MVFR/IFR to the eastern islands later today with locally heavy showers favoring windward airfields. Isolated thunderstorms are also expected at least through this evening with the passage of the upper low. Deep layer moisture will continue to produce light icing across the state today. AIRMET Sierra for tempo mountain obscuration will continue across Kauai and Oahu. This area will likely expand eastward in coverage later this morning. AIRMET Tango for moderate low level turbulence will also continue over and down wind of island mountains including the islands of Kauai, Oahu and Molokai. This area will likely expand eastward in coverage later this morning as trade winds strengthen across the state. && .MARINE... A front passing north of the state, combined with high pressure building to the northwest, will bring fresh to strong northeast winds to the coastal waters through tonight. A Small Craft Advisory (SCA) remains in effect for call coastal waters through Saturday night. The SCA is primarily in place because of the strong winds, however seas are also expected to reach 10 feet today in some areas exposed to the northwest and north swells. Winds will trend down a bit on Sunday, likely resulting in the SCA being scaled back to the more typical areas near Maui County and the Big Island. An upper level low to the southwest of the islands, combined with the front to the north is providing instability that is sparking some thunderstorms over the coastal and offshore waters. Expect more stable conditions to settle into the coastal waters by Sunday. The chance for thunderstorms will linger longer over the offshore waters. The current northwest swell (310 degrees) will continue fade today, however additional north-westerly swells expected into the middle of the new week will help keep surf elevated along north and west facing shores. A medium- period north- northwest (340-350 degrees) swell is expected to arrive later today, then hold into Sunday before fading. On Monday, a long- period northwest swell (320 degrees) will slowly fill in through the day Monday, then peak sometime Tuesday through Wednesday, before lowering into the latter half of next week. A reinforcing swell from the same direction will fill in later Thursday. This swell could be slightly larger, with surf potentially near advisory levels for exposed north and west facing shores of the smaller islands as this swell peaks. Surf along south facing shores will ease through the weekend as a long- period south swell fades. Surf along east facing shores will trend up through the early part of the new week as a belt of fresh to strong easterly trades develops over and far upstream of the islands. && .HFO WATCHES/WARNINGS/ADVISORIES... Small Craft Advisory until 6 AM HST Sunday for all Hawaiian waters- && DISCUSSION...Jelsema AVIATION...Bohlin MARINE...M Ballard
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 4, 5:28 AM HST | Areal Flood Advisory | HFO | Kauai | 104 min |
| Feb 4, 7:12 AM HST | Flash Flood Warning | HFO | Kauai | 6 hr |
| Feb 4, 7:44 AM HST | Areal Flood Advisory | HFO | Honolulu | 93 min |
| Feb 4, 8:48 AM HST | Areal Flood Advisory | HFO | Honolulu | 28 min |
| Feb 4, 11:26 AM HST | Areal Flood Advisory | HFO | Honolulu | 2 hr |
| Feb 4, 12:06 PM HST | Special Marine Warning | HFO | 114 min | |
| Feb 4, 12:44 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.